I would probably be a bad mother if I continue to giggle as my son has the skin crawlies/twitches from his new ADHD medicine right? I guess I’ll try to keep the snorts to a minimum, but he he’s jerking around and looking like he got a bad batch of something. Luckily between laughter I was able to tell him he wasn’t crazy and it was a side effect I’d seen in children before.
It happened Thursday (about a week of him taking the meds). He’s sitting at the table, playing and online game while I relax on the couch, doped up for my back. I glance over at him as he twitches, shakes it off, then twitches again.
Me: what the heck is wrong with you?
Monster Teen: I’ve been feeling like something was crawling on me all day! But there’s… Nothing. *twitch, twitch*
Me: *pause as I think, lightbulb!, stands up and points at him* oh snap! Stephen Mtyzplizk!
Monster Teen: whaaaa?
Let me explain. Once upon a time before I joined the military, I spent a little more than a year as a pre-school teacher. If the pay had been better I might have never left, although I always wanted to join the military. Anyways, during that year I was pretty much a teacher for the 4/5-year-old class, those that would go on to Kindergarten next year. A class of 24, and there’s only on person’s name I remember: Stephen Mtzylpltzik (the name has been changed to protect the innocent and not so innocent). Stephen, from his mother account, had severe ADHD. I’m not so sure about that. I just know in my 17/18-year-old mind, I thought he might truly be the Anti-Christ.
Stephen would come in screaming and crying and trying to run away everyday. He’d yell at everyone, saying he hated them. Even his mother. He’d grab the edges of the front door and scream as his mother tried to remove his fingers and we tried to pull him in and close our security door. We’d try to distract him as we got him into class. Usually that would only end in bribing with chocolate chip cookies (mother approved).
Stephen would also take his dose of Ritalin that morning at the daycare. Why his mother didn’t give it to him at home, I don’t know. I do remember it being chew-able and apparently nasty flavored because he needed juice and another cookie to get the taste out of his mouth. And then he would begin to act like a normal child… For a couple of hours anyway. But boy oh boy would the side effects start to kick in.
He didn’t want to eat lunch. No appetite. And he couldn’t take a nap. He’d sit there on his mat rocking back and forth, picking scabs. Stephen would pick at his skin until his nose, scalp, and arms bled. And after nap time, when it was outside, or indoor play time, well that’s when he really lost his teacups. Stephen hallucinated. And it wasn’t anything pretty. He saw bugs… What he called buggies, everywhere. His scratching went up a level, he’d start to twitch like a crackhead missing a dose, and he’d mumble under his breath about the buggies. Before you feel sorry for him, around this time of day he also became an extra from Children of the Corn. He’d push, pinch, hit, trip, make cry all the other students he could whenever the teacher’s eyes weren’t directly on him. And I will admit that after trying the nice tactic of moving him gently away and softly trying to tell him that we don’t hurt our friends… well one day I finally lost MY teacups dealing with him. To be fair, this was after a week of writing incident reports, him cutting out 666 and pasting it as his artwork one day, and getting injured trying to keep him under control. I began to use his hallucinations against him. I told him I could make the buggies appear if he didn’t behave. And once I told him that, they didn’t actually “appear” to him unless I told him they were there when he was terrorizing another child. The power of suggestion for the muthafrackin win!
Anyway, I really expect to see Stephen Mtzyplzk as a Senator or serial killer one day. As for my monster teen, I explained that all to him, and said that his twitches were probably normal as he got used to his meds, but to tell his doc about it at his next appointment. Of course my son said I’m evil for how I treated Stephen, but how should you treat a real life demon child in your class? Monster Teen luckily only has the one side effect. If he starts drawing 666 though, this test of ADHD medicine is at its end!